JournalscmhVol. 83, No. 4pp. 741–765

Polynomial-time word problems

  • Saul Schleimer

    University of Warwick, Coventry, United Kingdom
Polynomial-time word problems cover
Download PDF

Abstract

We find polynomial-time solutions to the word problem for free-by-cyclic groups, the word problem for automorphism groups of free groups, and the membership problem for the handlebody subgroup of the mapping class group. All of these results follow from observing that automorphisms of the free group strongly resemble straight-line programs, which are widely studied in the theory of compressed data structures. In an effort to be self-contained we give a detailed exposition of the necessary results from computer science.

Cite this article

Saul Schleimer, Polynomial-time word problems. Comment. Math. Helv. 83 (2008), no. 4, pp. 741–765

DOI 10.4171/CMH/142